A new study suggests a link between hormonal contraceptives and depression. Which methods were more likely to cause these mood changes? And what do you need to know before you make any decisions about your contraceptive health?
The 14-year study took place in Denmark beginning with the year 2000, where over 1 million females between the ages of 15 and 34 were grouped depending on the type of contraception they were using, tracked through time, and then compared to a group of non-hormonal contraceptive users.
All patients who were previously diagnosed with depression or had taken antidepressants for any reason were excluded from the study. The scientists specifically tracked the first time people were diagnosed with depression after initiating contraception and their likelihood of taking an antidepressant for the first time afterwards. They then measured this increase in risk of being prescribed an antidepressant after the use of the following methods of birth control when compared to the non-user group (in increasing order):
Combined estrogen and progesterone pill users had an increased risk of 23% over non-users
Progesterone only pill (the "mini pill"): 34%
Progesterone Intrauterine Device (IUD): 40%
Vaginal Ring: 60%
The most vulnerable to the mood changing effects of these hormones were actually adolescents. Their risk of being prescribed an antidepressant while on a combined pill was 80% higher than those who didn’t take it. And it was 120% higher with the progestin only pills.
So how can you interpret these results appropriately so that you can make a sound judgement when deciding your family planning health options? Just because you are prone to depression or experience mood changes while taking contraception, does that mean you should nix the birth control and risk getting pregnant? Like with all medical treatment, the risks and benefits must be weighed against each other before making such an important health decision, including the risk of unwanted pregnancies.